Alabama, 2005

Damaging Winds in Alabama, January 13, 2005

January 13, 2005 · NWS HUN · 9 events in 7 counties and zones

9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 13, 3:25 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 13, 3:25 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 AM CST THU JAN 13 2005

.DISCUSSION...
IMPRESSIVE LINE OF SHOWERS AND THUNDERSTORMS NOW ALONG THE MS
RIVER...WITH AREA RADARS SHOWING SOME SCATTERED CONVECTION OUT
AHEAD OF MAIN LINE. COLD FRONT ROUGHLY EXTENDS FROM LOW PRESSURE IN
CENTRAL ILLINOIS TO SE TEXAS. UPPER LEVEL SHORTWAVE IS MOVING
EASTWARD FROM THE SOUTHERN PLAINS. TEMPS HAVE STAYED FAIRLY STEADY
THIS MORNING UNDER EXTENSIVE CLOUD COVER...WITH MOST LOCATIONS IN
THE LOWER 60S. WINDS ARE BECOMING MORE GUSTY WITH TIGHTENING
PRESSURE GRADIENT...WITH MOST AREAS REPORTING GUSTS AROUND 25 MPH.

COLD FRONT WILL CONTINUE TO MOVE EASTWARD TODAY...REACHING NW AL
AROUND MIDDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
THE AREA DURING THE DAY...WITH RAINFALL AMOUNTS BETWEEN 1 AND 2
INCHES COMMON FOR MOST AREAS. PERIODS OF HEAVY RAINFALL WILL BE
POSSIBLE AS PWS INCREASE TO AROUND 1.5 INCHES...AND 85H JET OF 50
TO 60 KTS TRANSPORTS HIGH THETA-E AIR INTO THE AREA. DO NOT FEEL A
FFA IS WARRANTED AS PRECIP SHOULD MOVE THROUGH THE AREA FAIRLY
QUICKLY.

SHORTWAVE WILL SLIDE EASTWARD TOWARD THE OHIO VALLEY TODAY AND
SHEAR OUT. HOWEVER...THE POTENTIAL CONTINUES TO EXIST FOR SOME SEVERE
WEATHER ACROSS THE AREA. SPC HAS ENTIRE FA OUT-LOOKED IN A SLIGHT
RISK...WITH IMPRESSIVE LOW LEVEL JET AND STRONG LOW LEVEL SHEAR WITH
HELICITY VALUES ABOVE 300. WIDESPREAD CLOUD COVER THROUGHOUT THE DAY
WILL LIMIT DAYTIME HEATING...AS TEMPS WONT CLIMB MUCH HIGHER THAN
CURRENT READINGS. THIS WILL HELP TO LIMIT SOME OF THE INSTABILITY
ACROSS THE AREA...WITH A GREATER RISK TO OUR SOUTH. UPPER LEVEL JET
ALSO STAYS WELL TO THE NORTH OF THE TN VALLEY. WILL CONTINUE WITH
SEVERE WORDING IN THE ZONES FOR TODAY.

FRONT BEGINS TO EXIT THE EASTERN AREAS AROUND 00Z...SO HAVE
ADJUSTED POPS FOR TONIGHT SLIGHTLY DOWNWARD...AS RAIN TAPERS OFF
FROM WEST TO EAST. GRADUAL CLEARING WILL OCCUR OVERNIGHT TONIGHT AND
THROUGH THE MORNING HOURS ON FRIDAY. HIGHS WILL RETURN TO NEAR
NORMAL VALUES ON FRIDAY AS MUCH COOLER AND DRIER AIR MOVES IN.

HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND...AS TEMPS REMAIN CLOSE
TO SEASONABLE VALUES. ONLY CHANGE TO EXTENDED WAS TO ADJUST TEMPS
DOWN SLIGHTLY FOR THE SUNDAY THROUGH TUESDAY PERIOD...AS LATEST GFS
IS SHOWING A MORE AMPLIFIED 5H TROUGH DURING THIS TIME PERIOD.
OTHERWISE...REMAINDER OF THE FORECAST REMAINS DRY.

THANKS FOR COORDINATION SURROUNDING OFFICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  36  48  30 / 100  60  10   0
SHOALS        64  33  47  29 / 100  50  10   0
CULLMAN       66  35  48  31 / 100  60  10   0
FAYETTEVILLE  64  35  46  29 / 100  60  10   0
FT PAYNE      65  36  46  30 / 100  70  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
.AL...LAKE WIND ADVISORY FOR NORTHERN AL UNTIL 4 PM CST TODAY.
.TN...LAKE WIND ADVISORY FOR LINCOLN...MOORE...AND FRANKLIN COUNTIES
      UNTIL 4 PM CST TODAY.

&&

24
Hazardous weather outlook, Jan 13, 5:00 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST THU JAN 13 2005

ALZ001>010-016-TNZ076-096-097-131910-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A STRONG COLD FRONT EXTENDED SOUTHWARD FROM LOW PRESSURE NEAR THE
GREAT LAKES TO COASTAL LOUISIANA. THIS COLD FRONT WILL MOVE EASTWARD
THROUGH TONIGHT...REACHING FAR NORTHWEST ALABAMA AROUND NOON
TODAY...AND NORTHEAST ALABAMA DURING THE EARLY EVENING. A STRONG
SOUTHEAST TO SOUTH FLOW EAST OF THIS FRONT WAS BRINGING UNSEASONABLY
WARM AIR TO THE REGION...ALONG WITH PLENTY OF GULF MOISTURE.

NUMEROUS SHOWERS AND THUNDERSTORMS PRECEDED AND ACCOMPANIED THE
FRONTAL BOUNDARY. THESE SHOWERS AND THUNDERSTORMS WILL BEGIN
AFFECTING NORTHWESTERN PORTIONS OF ALABAMA BEFORE DAYBREAK
TODAY...AND ALL OF NORTHERN ALABAMA AND PORTIONS OF SOUTHERN MIDDLE
TENNESSEE THIS MORNING AND DURING THE AFTERNOON. SOME OF THE
THUNDERSTORMS IN ASSOCIATION WITH A POSSIBLE SQUALL LINE MAY BECOME
STRONG TO SEVERE IN INTENSITY...WITH THE PRIMARY THREAT WIND GUSTS
TO 60 MPH AND DIME SIZED HAIL. THERE IS A SMALL THREAT FOR TORNADO
DEVELOPMENT...WHICH WOULD MOST LIKELY OCCUR NEAR BREAKS IN THE
SQUALL LINE.

HEAVY RAINFALL IS POSSIBLE ACROSS THE TENNESSEE VALLEY TODAY AND
THIS EVENING. RAINFALL AMOUNTS SHOULD RANGE FROM 1/2 OF AN INCH...
UPWARDS TO 2 INCHES. LOCALLY HEAVY RAINS...MAINLY ACCOMPANYING
THUNDERSTORM ACTIVITY...MAY PRODUCE BLINDING RAINS...PONDING OF
WATER ON AREA ROADS... AS WELL AS MINOR FLOODING OF FLOOD PRONE
AREAS. RAINFALL TOTALS WITH THIS SYSTEM SHOULD NOT BE SUFFICIENT TO
CAUSE WIDESPREAD FLOODING OR FLASH FLOODING.

WINDS THROUGH THE LATE AFTERNOON WILL BE BREEZY OUT OF THE SOUTH IN
THE 15 TO 25 MPH RANGE. SOME GUSTS TO 40 MPH ARE POSSIBLE...
ESPECIALLY IN THE HIGHER TERRAIN. A LAKE WIND ADVISORY HAS BEEN
EXTENDED UNTIL 4 PM CST FOR ALL OF NORTHERN ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

THE MUCH WARMER WARMER WEATHER RECENTLY EXPERIENCED WILL END...AS
COLD HIGH PRESSURE OVER THE WESTERN PLAINS BUILDS EASTWARD.
TEMPERATURES INTO THE FIRST PART OF NEXT WEEK WILL REMAIN CLOSER TO
MID JANUARY LEVELS...WITH NO RAIN EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED FROM THE LATE MORNING HOURS THROUGH TONIGHT.

BOYD

In the hours before

Special weather statement, Jan 13, 4:50 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 AM CST THU JAN 13 2005

ALZ001>004-131800-
COLBERT AL-FRANKLIN AL-LAUDERDALE AL-LAWRENCE AL-
INCLUDING THE CITIES OF...FLORENCE...MOULTON...MUSCLE SHOALS...
RED BAY...RUSSELLVILLE...SHEFFIELD...
TUSCUMBIA AND UNDERWOOD-PETERSVILLE
450 AM CST THU JAN 13 2005

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
DURING THE MORNING THROUGH THE MID AFTERNOON...

...A LAKE WIND ADVISORY CONTINUES ACROSS THE AREA THROUGH 4 PM THIS
AFTERNOON...

A STRONG COLD FRONT APPROACHING FROM THE WEST WAS ACCOMPANIED BY
NUMEROUS SHOWERS AND THUNDERSTORMS. THESE SHOWERS AND THUNDERSTORMS
WILL OVERSPREAD NORTHWESTERN ALABAMA AFTER DAYBREAK. SOME OF THE
STORMS WITHIN AN APPROACHING SQUALL LINE COULD BECOME STRONG TO
SEVERE IN INTENSITY. STORMS THAT BECOME SEVERE WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND DIME SIZED HAIL. THERE IS ALSO A
SLIGHT RISK OF VERY ISOLATED SHORT LIVED TORNADOES...WHICH WOULD
OCCUR NEAR BREAKS WITHIN A SQUALL LINE.

LOCALLY HEAVY RAINS ARE EXPECTED ACROSS THE TENNESSEE VALLEY
TODAY...WITH TOTAL AMOUNTS BY THE LATE AFTERNOON RANGING FROM 1/2 OF
AN INCH...UPWARDS TO 2 INCHES. THE HEAVY RAINS COULD CAUSE PONDING OF
WATER ON AREA ROADS...ALONG WITH LOCALIZED FLOODING OF FLOOD PRONE
AREAS. WIDESPREAD FLOODING OR FLASH FLOODING IS NOT ANTICIPATED.

BREEZY WINDS IN THE 15 TO 25 MPH RANGE WILL BE COMMON THROUGH THE
EARLY AFTERNOON. THESE STRONG WINDS HAVE PROMPTED THE CONTINUANCE OF
A LAKE WIND ADVISORY ACROSS THE REGION. PERSONS VENTURING OUT ON
LOCAL BODIES OF WATER SHOULD BE AWARE OF THE DANGERS POISED BY STRONG
WINDS AND THUNDERSTORMS.

TAKE ACTION TO SECURE LOOSE OBJECTS...SUCH AS TRASH CANS AND PATIO
FURNITURE...BEFORE THE WINDS INCREASE. MOTORISTS ON EAST TO WEST
ORIENTED HIGHWAYS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...
SHOULD USE SPECIAL CAUTION DUE TO THE STRONG SOUTHERLY WIND GUSTS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A STORM TO BE
STRUCK BY LIGHTNING. PLEASE SEEK SHELTER BEFORE THUNDERSTORMS AFFECT
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

ALZ005>010-016-TNZ076-096-097-131800-
CULLMAN AL-DE KALB AL-FRANKLIN TN-JACKSON AL-LIMESTONE AL-LINCOLN TN-
MADISON AL-MARSHALL AL-MOORE TN-MORGAN AL-
INCLUDING THE CITIES OF...ALBERTVILLE...ARAB...ATHENS...BOAZ...
BRIDGEPORT...CULLMAN...DECATUR...FAYETTEVILLE...FORT PAYNE...
GUNTERSVILLE...HARTSELLE...HUNTSVILLE...LYNCHBURG...MADISON...
MERIDIANVILLE...MOORES MILL...RAINSVILLE...REDSTONE ARSENAL...
SCOTTSBORO AND WINCHESTER
450 AM CST THU JAN 13 2005

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION FROM
LATE MORNING THROUGH THE EARLY EVENING...

...A LAKE WIND ADVISORY CONTINUES ACROSS THE AREA THROUGH 4 PM THIS
AFTERNOON...

A STRONG COLD FRONT APPROACHING FROM THE WEST WAS ACCOMPANIED BY
NUMEROUS SHOWERS AND THUNDERSTORMS. THESE SHOWERS AND THUNDERSTORMS
WILL OVERSPREAD NORTH CENTRAL ALABAMA...AND THE COUNTIES OF
LINCOLN...MOORE...AND FRANKLIN DURING THE LATE MORNING HOURS. SOME
OF THE STORMS WITHIN AN APPROACHING SQUALL LINE COULD BECOME STRONG
TO SEVERE IN INTENSITY. STORMS THAT BECOME SEVERE WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND DIME SIZED HAIL. THERE IS ALSO A
SLIGHT RISK OF VERY ISOLATED SHORT LIVED TORNADOES...WHICH WOULD
OCCUR NEAR BREAKS IN A SQUALL LINE.

LOCALLY HEAVY RAINS ARE EXPECTED ACROSS THE TENNESSEE VALLEY
TODAY...WITH TOTAL AMOUNTS BY THE EVENING RANGING FROM 1/2 OF AN
INCH...UPWARDS TO 2 INCHES. THE HEAVY RAINS COULD CAUSE PONDING OF
WATER ON AREA ROADS...ALONG WITH LOCALIZED FLOODING OF FLOOD PRONE
AREAS. WIDESPREAD FLOODING OR FLASH FLOODING IS NOT ANTICIPATED.

BREEZY WINDS IN THE 15 TO 25 MPH RANGE WILL BE COMMON THROUGH MUCH OF
THE AFTERNOON. THESE STRONG WINDS HAVE PROMPTED THE CONTINUANCE OF A
LAKE WIND ADVISORY ACROSS THE REGION. PERSONS VENTURING OUT ON  LOCAL
BODIES OF WATER SHOULD BE AWARE OF THE DANGERS POISED BY STRONG WINDS
AND THUNDERSTORMS.

TAKE ACTION TO SECURE LOOSE OBJECTS...SUCH AS TRASH CANS AND PATIO
FURNITURE...BEFORE THE WINDS INCREASE. MOTORISTS ON EAST TO WEST
ORIENTED HIGHWAYS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...
SHOULD USE SPECIAL CAUTION DUE TO THE STRONG SOUTHERLY WIND GUSTS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A STORM TO BE
STRUCK BY LIGHTNING. PLEASE SEEK SHELTER BEFORE THUNDERSTORMS AFFECT
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

RSB

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
January 13, 7:43 AM CST to 7:45 AM CST
Where
Colbert County, Cherokee
Measured
60 kt (69 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
34.750, -87.967

Several trees were blown down by thunderstorm winds.

Thunderstorm Wind, Franklin

When
January 13, 8:10 AM CST to 8:15 AM CST
Where
Franklin County, Phil Campbell
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.350, -87.700

A few power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Lauderdale

When
January 13, 8:20 AM CST to 8:23 AM CST
Where
Lauderdale County, Rogersville
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.833, -87.283

A few power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Lawrence

When
January 13, 8:45 AM CST to 8:47 AM CST
Where
Lawrence County, Hatton
Measured
50 kt (58 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
34.567, -87.417

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Lawrence

When
January 13, 8:45 AM CST to 8:47 AM CST
Where
Lawrence County, Hatton
Measured
70 kt (81 mph) estimated sustained
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
34.567, -87.417

A roof was heavily damaged at a home in the Hatton area. Several other homes had shingles blown off due to the thunderstorm winds. The wind damage occurred near county roads 160 and 161.

Thunderstorm Wind, Madison

When
January 13, 9:58 AM CST to 10:00 AM CST
Where
Madison County, Huntsville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

A utility pole was blown down due to thunderstorm winds near Redstsone Arsenal.

Thunderstorm Wind, Madison

When
January 13, 9:58 AM CST to 10:00 AM CST
Where
Madison County, Toney
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -86.750

A few power lines were blown down on bobo section road due to thunderstorm winds.

Thunderstorm Wind, Cullman

When
January 13, 10:00 AM CST to 10:03 AM CST
Where
Cullman County, Hanceville
Measured
60 kt (69 mph) estimated sustained
Reported by
BROADCAST MEDIA
Coordinates
34.067, -86.767

A few trees were blown down onto a car and a gazebo was damaged due to thunderstorm winds.

Thunderstorm Wind, Jackson

When
January 13, 11:08 AM CST to 11:10 AM CST
Where
Jackson County, 5 mi N of Scottsboro
Measured
50 kt (58 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
34.733, -86.033

Six large trees were blown down in the Tupelo pike area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439256, 5439257, 5439258, 5439259, 5439260, 5439261, 5439262, 5439263, 5439264.